Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Indianapolis, IN

September 10, 2022Hamilton County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Sep 10, 2022, 9:06 PM EDT for Hamilton County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2022, 9:06 PM EDT (01:06 UTC)
Expired
Sep 11, 2022, 12:15 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 10:12 PM EDTHEAVY RAIN 3.252 Nw Fishers, INUPDATED STORM TOTAL SINCE ABOUT 7 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS53 KIND 110106
FFWIND
INC057-110415-
/O.NEW.KIND.FF.W.0012.220911T0106Z-220911T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
906 PM EDT Sat Sep 10 2022

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southeastern Hamilton County in central Indiana...

* Until 1215 AM EDT.

* At 906 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen from near Carmel northeast to just east of Cicero. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carmel, Fishers, Noblesville and Westfield.

This includes the following streams and drainages...
  Stony Creek, Cicero Creek, Cool Creek, White River and East Fork 
  Sly Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4012 8597 4012 8588 3996 8603 3993 8614
      4000 8613

FLASH FLOOD...RADAR INDICATED

$$

Ryan
1 follow-up statement
015 
WGUS73 KIND 110242
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1042 PM EDT Sat Sep 10 2022

INC057-110415-
/O.CON.KIND.FF.W.0012.000000T0000Z-220911T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton IN-
1042 PM EDT Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SUNDAY 
FOR SOUTHEASTERN HAMILTON COUNTY...

At 1042 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3.5 inches of rain 
have fallen this evening. Additional rainfall amounts  will be light 
in the warned area as rain is diminishing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carmel, Fishers, Noblesville and Westfield.

This includes the following streams and drainages...
  Cool Creek, White River, Cicero Creek, Stony Creek and East Fork 
  Sly Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4012 8597 4012 8588 3996 8603 3993 8614
      4000 8613

FLASH FLOOD...RADAR INDICATED

$$

Ryan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:50 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 10, 6:50 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EDT Sat Sep 10 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 235 PM EDT Sat Sep 10 2022

H20 vapor imagery was showing an upper low spinning over
extreme southwestern Mississippi and a broad upper trough extending
from northeastern Nunavut to northeastern Utah. At the surface, high
pressure stretched from New England to the Gulf of Mexico while a
cold front extended from Quebec to northern Missouri and the Texas
panhandle. Radar was showing cells popping up and moving northeast
across northern sections and the upper Wabash Valley in an area of
moisture convergence ahead of this front. Currently, soundings were
showing a dry layer from 700-500 millibars. This was limiting
coverage. However, moisture will increase from the south ahead of
the upper low with PWATs to 1.5 to 1.8 inches by late today and this
evening. Mixed layer CAPEs have increased to 500-1000 J/kg over the
Wabash Valley early this afternoon, so although lightning detection
equipment was not detecting lightning in any of the central Indiana
cells, that could change soon.

The cold front will be dropping southeast across central
Indiana Sunday and Sunday night and interact with the deepening
moisture and limited instability and result in shower chances from
now through Sunday night. Best chances will be Sunday afternoon with
the cold front. Much drier and cooler air will filter in behind the
front over the Wabash Valley late Sunday and northeastern sections
Sunday night. This should allow the bulk of the rain to end or
diminish in coverage west to east Sunday night. Meanwhile, an upper
low will develop in the northern trough and will still be northwest
of the area Sunday night, so can't completely rule out lingering
showers toward Monday morning over northern and eastern sections.

WPC has a Marginal Risk for Excessive Rainfall through Sunday night
which looks reasonable mainly Sunday judging by the near max moving
average PWATs, synoptic forcing and potential for enhanced lift in
between an 80+ knot upper Ohio Valley jet streak placing central
Indiana in the left exit region. A few strong storms will also be
possible Sunday afternoon as the current lack of deep shear
increases to over 30s knots with the potential for near moderate
instability, especially if any breaks develop in the overcast.

With clouds and dew points increasing tonight, temperatures should
not fall below the middle 60s for overnight lows. Meanwhile,
increased convection should hamper temperatures Sunday with highs
only in the 70s. Finally, much cooler temperatures are on tap Sunday
night in the wake of the cold front with lows in the 50s and
possibly even upper 40s far northwest counties.

&&

.Long Term...(Monday through Saturday)
Issued at 235 PM EDT Sat Sep 10 2022

* Rain chances Monday through Tuesday Morning

* Dry and warmer Tuesday afternoon through Friday

.Monday through Tuesday...

Indiana's first glimpse of fall weather starts out the work week as
an anomalously deep upper low moves directly over Northern Indiana
bringing cool and wet conditions to the region. Models depict a 560
H5 low, about 3 standard deviations below climatological norms for
this time of year, with a weak surface reflection across the
northern part of the state. Forecast soundings show the bulk of the
deep moisture ahead of the low on Sunday with dry air filtering in
aloft Monday and Tuesday; however low level moisture remains in the
lowest 1 km keeping the chance for showers through at least Tuesday
morning. While scattered showers may be present at any time as mid
level vort maxes rotate through the area, convection may be more
diurnally drive by afternoon heating and steepening low level lapse
rates Monday afternoon. Weak mid level lapse rates as seen on
forecast soundings and a possible inversion around 850 mb may limit
the coverage and intensity of any convection, even during the
afternoon. Thus keeping only chance wording for PoPs during this
time period. With drying in the mid and upper levels, CAPE almost
nonexistent, and weak shear, expect most showers to remain low
topped with little to no threat of severe weather.

Another big story Monday will be temperatures as the upper low also
brings some of the coolest air of the season to the region.
Indianapolis has not had a high temperature below 70 degrees since
May 23rd and guidance indicates high Monday may not get out of the
60s for much of Central Indiana! Much colder air advects in aloft
under the upper low with 850mb temperatures down to around 5C,
supporting afternoon highs only in the 60s. Sky coverage and showers
will also play a big role in afternoon highs as some areas may get
stuck under multiple showers while other areas may stay a few
degrees warmer without any rain. Nonetheless, it is likely going to
be the coolest day since the Spring as guidance continues to trend
cooler for Monday's temperatures.

The low departs to the northeast on Tuesday so expect another
relatively cool day with northwest flow and gradually drying
conditions. The morning likely will start off with patchy fog around
the region as the boundary layer becomes saturated and stable
overnight with light winds. The core of the cold air also moves
northeast with the low, so expect warm air advection aloft to
translate to much warmer, yet still below normal high temperatures.
Convective temperatures in the lower 70s will likely be reached
leading to an afternoon cu field and an isolated shower as low level
lapse rates steepen. While forecast soundings look better Tuesday
for showers with more instability, the best lift will be located
northeast of the region near the upper low likely limiting coverage
of any convection Tuesday afternoon. Overall, expect improving
conditions through the day with a very fall-like feel to the air.

.Wednesday through Saturday...

Longer range guidance and ensembles show strong agreement in a quick
pattern change Midweek through next weekend as ridging builds over
the Midwest with positive 500mb height anomalies and 850mb temps for
this time of year. A 588+ H5 ridge slowly progresses east while a
surface high shifts to the northeast by the end of the week
resulting in southerly flow and warm air advection returning. 850mb
temperatures quickly rebound to around 16-17C by the end of the week
supporting surface temperatures in the mid 80s. Expect a warming
trend each day through the week back to slightly above normal
temperatures with increasing humidity as well.

Overall confidence remains high in the long term forecast with wet
and cool conditions starting out the week becoming warm and dry
midweek through next weekend.

&&

.Aviation...(00Z TAF Issuance)
Issued at 650 PM EDT Sat Sep 10 2022

Impacts:

* Scattered convection into the evening

* VFR conditions into the early overnight then ceilings
  deteriorating to IFR at time Sunday

* Additional threats for showers and thunderstorms throughout the
  day Sunday

Discussion:

Scattered convection continues across the region early this evening
and will likely persist into the overnight as moisture advects into
the area from the southwest and an upper wave approaches. While
there have been a few thunderstorms late this afternoon and early
evening...confidence is low in a VCTS mention at any terminal with
instability diminishing after sunset. Winds should remain
predominantly from the S/SE through tonight but the presence of
multiple outflow boundaries could lead to briefly chaotic wind
directions at the terminals this evening.

Initially VFR conditions are expected but progressively deeper
moisture into the boundary layer overnight will enable ceilings to
gradually fall to MVFR levels and to under 1000ft by Sunday morning
as low pressure and a cold front pivot into the region from the
west. Model soundings show deep saturation for much of the day
Sunday with ceilings likely to hover between 800 and 1500ft all day.
As the front swings across the region in the afternoon...winds will
veer to southwest and eventually westerly by early Sunday evening.
Wind speeds will generally be less than 10kts but once the front
passes...there is potential for gustier winds Sunday evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...MK
Long Term...CM
Aviation...Ryan
Hazardous weather outlook, Sep 10, 3:52 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 PM EDT Sat Sep 10 2022

INZ021-028>031-035>049-051>057-060>065-067>072-112000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
352 PM EDT Sat Sep 10 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated thunder may be embedded within showers this afternoon and
tonight. Severe weather is not expected, although lightning is a
threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible at times for
some or all of the region Sunday through Monday evening. Severe
weather is not expected...although a few strong storms are possible
Sunday-Sunday night. Brief heavy rain and lightning will be possible
in any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Sep 10, 5:46 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Sat Sep 10 2022

INZ043-044-051-052-102215-
Clay IN-Parke IN-Vermillion IN-Vigo IN-
546 PM EDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of northeastern Vigo,
northwestern Clay, southwestern Parke and southeastern Vermillion
Counties through 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 8 miles north of Terre Haute, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Clinton around 600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3948 8728 3962 8750 3977 8732 3960 8709
TIME...MOT...LOC 2145Z 221DEG 12KT 3959 8736

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:08 PM EDTAreal Flood AdvisoryINDOwen3 hr
Sep 10, 8:33 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison3 hr
Sep 11, 12:11 PM EDTAreal Flood AdvisoryINDBoone, Clinton, Hamilton, Madison, Tipton3 hr
Sep 11, 2:51 PM EDTSpecial Weather StatementINDShelby24 min
Sep 11, 4:02 PM EDTSpecial Weather StatementINDRush28 min
Sep 11, 4:37 PM EDTSpecial Weather StatementINDRandolph23 min
Sep 11, 4:55 PM EDTSpecial Weather StatementINDRandolph35 min

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.